Preventing and responding to adverse effects of opioids: naloxone
From 1 December 2019 until February 2021, South Australia is participating in the PBS-Subsidised Take Home Naloxone Pilot to increase access to naloxone and reduce opioid related fatalities.
Vouchers for no cost naloxone will be available through a range of settings including hospital and community pharmacies, prisons, primary care settings, alcohol and other drug services, Clean Needle Program sites and will be provided alongside preventing and responding to the adverse effects of opioids brief advice (PDF 285KB).
Vouchers can be presented to a pharmacist in exchange for naloxone.
Adverse effects of opioids
Opioids may cause adverse health effects such as dependence, slowed breathing and even death. Opioids include pharmaceutical opioids, that is, medicines used for pain, and non-pharmaceutical opioids, such as heroin. The average Australian drug-related death last year was a middle-aged person who was taking prescribed pharmaceutical opioids in combination with other prescribed pharmaceutical drugs.
A known side effect of opioids is the potential to slow and stop breathing, even when used as directed. This is often referred to as an overdose. When the strength of opioids is not known (e.g. when heroin is used), the risk is even greater. The term ‘overdose’ can be misleading as often these deaths can occur from usual or prescribed doses in combination with other drugs, and are usually accidental.
These adverse effects of opioids are often unexpected and occur in private homes, witnessed by close friends, a partner or other family members sometime after the opioid has been taken. Discussing how to prevent and respond to the adverse effects of opioids, including how to administer naloxone can increase people’s knowledge and willingness to act.
Naloxone is a lifesaving medication that reverses the effects of opioids and from 1 December 2019 until February 2021, will be free throughout South Australia.
Naloxone is available as an intranasal device (Nyxoid), and through intramuscular injection via ampoules or pre-filled syringe (Prenoxad).
If you take opioids for any reason, or know someone that does, you can access free naloxone and receive information about how to use it from a community pharmacy near you. Naloxone provides opportunities for overdoses to be treated immediately.
For any further queries please contact Drug and Alcohol Services SA, Clean Needle Program on 08 742 55080 or HealthDASSAHarmReduction@sa.gov.au including to order more vouchers.
Vouchers and resources
Vouchers for free naloxone should accompany the brief advice and client handout.
Vouchers are available in printed booklets or can be printed below by workers participating in the pilot only, not the general public.
To order more voucher booklets click here or contact Drug and Alcohol Services SA, Clean Needle Program 08 742 55080 or HealthDASSAHarmReduction@sa.gov.au
- Voucher for hospitals (PDF 27KB)
- Voucher for private prescribers (PDF 27KB)
- Voucher for first responders (PDF 30KB)
- Voucher for alcohol and other drug services (PDF 27KB)
- Vouchers for prison health services (PDF 27KB)
- Vouchers for clean needle programs (PDF 27KB)
Information flyers for people who want to help save lives
- For people of Aboriginal or Torres Strait Islander descent, who take opioids or know someone who does (PDF 260KB)
- For people who take opioids or know someone who does (PDF 260KB)
- Alcohol and Drug Information Services 1300 13 1340
Confidential telephone, information and counselling
8:30am to 10pm every day.
- Australian Government, Department of Health, Take home naloxone pilot
- Find your nearest CNP site that has a Hepatitis SA Peer Educator.
- Penington Institute overdose prevention resources
- Penington Institute Australia's Annual Overdose Report 2019
- The Community Overdose Prevention and Education (COPE) is a Victorian initiative that provides information relevant to South Australia
- International Overdose Awareness Day
IF YOU THINK SOMEONE HAS OVERDOSED
- Call 000 for an ambulance
- Stay with them until help arrives.
Police will only come if:
- the overdose is suspicious,
- there has been, or is likely to be a death,
- ambos call for help.